Updated: 26 Jun 2009
For the relief of severe pain.
Opiates (opioids) / paracetamol (compound analgesics).
Active Constituents Paracetamol 500.0mg Codeine Phosphate Hemihydrate 30.0mg
Co-Codamol 30/500 - codeine phosphate, paracetamol
Tablet: Solpadol Caplets are white capsule shaped tablets, marked SOLPADOL on one side. Capsule: Solpadol Capsules are grey and purple with SOLPADOL printed on them in black ink. Effervescent Tablets: Solpadol Effervescent Tablets are white bevelled-edge tablets scored on one face.
Two tablets not more frequently than every 4 hours, up to a maximum of 8 tablets in any 24 hour period.
As adults, however a reduced dose may be required.
Each tablet of the soluble formulation contains 388mg sodium (16.87m Equivalents). This sodium content should be taken into account when prescribing for patients in whom sodium restriction is indicated.
As the effervescent tablet contains sorbitol, patients with rare hereditary problems of fructose intolerance should not take this medicine.
Care should be observed in administering the product to any patient whose condition may be exacerbated by opioids, particularly the elderly, who may be sensitive to their central and gastro-intestinal effects, those on concurrent CNS depressant drugs, those with prostatic hypertrophy and those with inflammatory or obstructive bowel disorders. Care should also be observed if prolonged therapy is contemplated.
Care is advised in the administration of paracetamol to patients with severe renal or severe hepatic impairment. The hazards of overdose are greater in those with alcoholic liver disease.
Patients should be advised not to exceed the recommended dose and not take other paracetamol containing products concurrently.
Patients should be advised to consult a doctor should symptoms persist and to keep the product out of the reach and sight of children.
The risk-benefit of continued use should be assessed regularly by the prescriber.
The leaflet will state in a prominent position in the 'before taking' section:
Do not take for longer than directed by your prescriber.
Taking codeine regularly for a long time can lead to addiction, which might cause you to feel restless and irritable when you stop the tablets.
Taking a pain killer for headaches too often or for too long can make them worse.
The label will state (To be displayed prominently on outer pack (not boxed) :
Do not take for longer than directed by your prescriber as taking codeine regularly for a long time can lead to addiction
Codeine can produce typical opioid effects including constipation, nausea, vomiting, dizziness, light-headedness, confusion, drowsiness and urinary retention. The frequency and severity are determined by dosage, duration of treatment and individual sensitivity. Tolerance and dependence can occur, especially with prolonged high dosage of codeine.
Adverse effects of paracetamol are rare but hypersensitivity including skin rash may occur. There have been reports of blood dyscrasias including thrombocytopenia and agranulocytosis, but these were not necessarily causally related to paracetamol.
• Regular prolonged use of codeine/DHC is known to lead to addiction and tolerance. Symptoms of restlessness and irritability may result when treatment is then stopped.
• Prolonged use of a painkiller for headaches can make them worse.
Very rare occurrence of pancreatitis.
Hypersensitivity to paracetamol or codeine which is rare.
Hypersensitivity to any of the other constituents.
Conditions where morphine and opioids are contraindicated e.g:
• Acute asthma
• Respiratory depression
• Acute alcoholism
• Head injuries
• Raised intra-cranial pressure
• Following biliary tract surgery
Monoamine oxidase inhibitor therapy, concurrent or within 14 days.
This new CME activity covers the best-practice management and treatment of nocturnal enuresis through three case study-led modules including a more severe and complex patient scenario.